Article Text

Download PDFPDF

1456 Fatal propranolol overdoses reported to the UK National Poisons Information Service (NPIS) over 5 years 01/01/2017–31/12/2021
Free
  1. Hayley Williams1,
  2. Pardeep Jagpal1,
  3. Euan Sandilands2,
  4. Laurence Gray3,
  5. Ruben Thanacoody4,
  6. Sally Bradberry1
  1. 1National Poisons Information Service (Birmingham Unit)
  2. 2National Poisons Information Service (Edinburgh Unit)
  3. 3National Poisons Information Service (Cardiff Unit)
  4. 4National Poisons Information Service (Newcastle Unit)

Abstract

Aims, Objectives and Background Propranolol is widely prescribed and between 2007 and 2017 dispensing in the UK increased by some 41%. In the same period, deaths in England and Wales following propranolol overdose increased by 205%.

Method and Design We retrospectively reviewed cases of fatal propranolol poisoning reported to the UK NPIS, between 01/01/2017 and 31/12/2021 to understand the demographics of these exposures, the doses involved and treatments administered.

Results and Conclusion There were 46 fatalities (aged 14–70 years) with 57% (n=26) of them being less than 40 years of age, and the majority of these being female (77%; n=20). Thirteen cases involved propranolol only and in the 33 cases of mixed overdose the mean number of co-ingestants was two, with a maximum of 13. An antidepressant was co-ingested in 21 cases. The reported dose of propranolol ingested was documented in 23/46 cases, median 3,200 mg (IQR 1,920–4,480 mg) and in three patients exceeded 7,000 mg. Cardiac arrest prior to contact with the NPIS was recorded in 41/46 cases. Fourteen (34%) occurred in hospital and twenty-three out-of-hospital (56%). Patients received: sodium bicarbonate (n=30, 65%), glucagon bolus and/or infusion (n=38, 83%), high dose insulin/dextrose (n=36, 78%), inotropes or vasopressors (n=36, 78%), intralipid (n=25, 54%) and ECMO was commenced in two cases. The dose of insulin administered was known in 15 cases (median dose 4 unit/kg/hour). Doses more than or equal to 8 unit/kg/hour were given in 7 cases (maximum 10 unit/kg/hour in three cases).

Young adults particularly females accounted for the majority of fatalities. In almost half of all cases an antidepressant was co-ingested. Clinicians should be aware of the potential for rapid deterioration and severe clinical outcomes following propranolol overdose. Rapid access to expert clinical advice is available through the National Poisons Information Service and is strongly recommended in order to optimise use of available treatments.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.